Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS North Platte, NE

March 23, 2017Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Mar 23, 2017, 6:15 PM CDT for Frontier County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2017, 6:15 PM CDT (23:15 UTC)
Expired
Mar 23, 2017, 6:45 PM CDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 152 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 6:19 PM CDTHAIL 0.754 E Stockville, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 478 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
480 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WUUS53 KLBF 232315
SVRLBF
NEC063-232345-
/O.NEW.KLBF.SV.W.0001.170323T2315Z-170323T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
615 PM CDT THU MAR 23 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Frontier County in southwestern Nebraska...

* Until 645 PM CDT

* At 614 PM CDT, a severe thunderstorm was located near Stockville,
  or 13 miles southeast of Curtis, moving northeast at 40 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Eustis, Stockville and Orafino. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4048 10044 4070 10022 4070 9998 4063 9998
      4045 10022
TIME...MOT...LOC 2314Z 211DEG 34KT 4054 10029 

HAIL...1.25IN
WIND...<50MPH
 
$$

JWS
3 follow-up statements
342 
WWUS53 KLBF 232324
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
624 PM CDT THU MAR 23 2017

NEC063-232345-
/O.CON.KLBF.SV.W.0001.000000T0000Z-170323T2345Z/
Frontier NE-
624 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN FRONTIER COUNTY...

At 624 PM CDT, a severe thunderstorm was located 9 miles east of
Moorefield, or 15 miles east of Curtis, moving northeast at 50 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Eustis, Stockville and Orafino. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4048 10044 4070 10022 4070 9998 4063 9998
      4045 10022
TIME...MOT...LOC 2324Z 212DEG 43KT 4065 10022 

HAIL...1.25IN
WIND...<50MPH
 
$$

JWS
863 
WWUS53 KLBF 232334
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
634 PM CDT THU MAR 23 2017

NEC063-232345-
/O.CON.KLBF.SV.W.0001.000000T0000Z-170323T2345Z/
Frontier NE-
634 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN FRONTIER COUNTY...

At 634 PM CDT, a severe thunderstorm was located near Eustis, or 20
miles east of Curtis, moving northeast at 50 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Eustis, Stockville and Orafino. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4048 10044 4070 10022 4070 9998 4063 9998
      4045 10022
TIME...MOT...LOC 2334Z 215DEG 48KT 4072 10014 

HAIL...1.25IN
WIND...<50MPH
 
$$

JWS
660 
WWUS53 KLBF 232342
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
642 PM CDT THU MAR 23 2017

NEC063-232352-
/O.EXP.KLBF.SV.W.0001.000000T0000Z-170323T2345Z/
Frontier NE-
642 PM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRONTIER COUNTY
WILL EXPIRE AT 645 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4048 10044 4070 10022 4070 9998 4063 9998
      4045 10022
TIME...MOT...LOC 2342Z 211DEG 34KT 4077 10010 

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:14 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Mar 23, 3:14 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
314 PM CDT Thu Mar 23 2017

.SHORT TERM...(This evening through Friday)
Issued at 314 PM CDT Thu Mar 23 2017

For tonight, thunderstorm development and extent of severe potential
are the main concerns. Dryline surge now underway across eastern CO
as expected and developing warm front across southewest NE. Large
scale ascent will be increasing in the next couple hours which
should support isolated storms developing, and any that develop in
the environment near the boundaries mentioned will have the
potential to produce severe weather this evening. More widespread
thunderstorm coverage is expected after sunset as the main upper PV
anomaly will move out onto the Plains. Strong moisture advection
ahead of the southward advancing cold front will allow for a heavy
rain setup as well should storms form and remain near the large
scale boundaries.

The upper level low will track across Kansas on Friday. A
persistent deformation zone will remain centered from near
Imperial through North Platte and O'Neill. Areas 25 miles north
and south of this line will receive the heaviest rainfall. total
rainfall through Friday is forecast to range from an inch to an
inch and a half, with local amounts to exceed two inches. There
also remains some weak elevated instability supportive of
isolated thunder within the showers across the southeastern zones.
Colder 850mb temperatures within the deformation cool to around
0C, with the NAm the coldest model. This would be supportive of a
mix of rain or snow from mid morning through mid afternoon.
Current forecast still keeps precip type as all rain. Did lower
high temperatures a few degrees to the lower 40s within the area
of deformation as hourly temperatures during the day actually
dipping into the upper 30s.

.LONG TERM...(Friday night through Thursday)
Issued at 314 PM CDT Thu Mar 23 2017

As the upper level low moves east Friday night, the deformation
of rain will move east and end Friday evening. This weather
system should effectively end any drought conditions which
currently exist across southwest into central Nebraska.

Will need to monitor rainfall amounts, which are likely to cause
minor river rises, especially along the Platte River system.

An unsettled weather pattern will persist through next Thursday.
First, another upper trough and closed low will move across
northern Kansas on Sunday , with a chance for showers once again.
Next, a deep upper level trough will move across the intermountain
west Monday night, and move slowly east, possibly rotating into
the Central Plains through Thursday. This will keep a persistent
chance for showers to most of the area Monday night thorugh
Thursday. Highs in the lower 60s Monday, range slightly cooler in
the upper 50s Tuesday through Thursday. This remains slightly
cooler, yet near to slightly above normal for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1228 PM CDT Thu Mar 23 2017

IFR and MVFR ceilings continue near and east of a KVTN through
KLBF line. Expect improvement to VFR in the 19z-21z timeframe at
KLBF and KVTN. Areas to the east are likely to remain in at least
MVFR into this evening. As a storm system moves in tonight and
Friday, thunderstorms are forecast this evening, with rain
showers overnight and Friday. Rain will be heavy at times this
evening through Friday. IFR ceilings also forecast after 06z at
the terminals.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg/Stoppkotte
LONG TERM...Roberg
AVIATION...Roberg
Hazardous weather outlook, Mar 23, 3:45 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
345 PM CDT Thu Mar 23 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
345 PM CDT Thu Mar 23 2017 /245 PM MDT Thu Mar 23 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are likely this evening. There is a
slight risk for severe thunderstorms east of Nebraska Highway 61.
Large hail and damaging wind gusts up to 60 MPH are the primary
hazards. However, a brief isolated tornado cannot be ruled out.
The threat for severe weather will diminish after midnight.
Tonight, locally heavy rainfall is expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Showers with isolated thunderstorm are forecast Friday, mainly
east of a line from Hayes center through O'Neill. Locally heavy
rainfall is also possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Mar 23, 6:07 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
607 PM CDT THU MAR 23 2017

NEZ071-232330-
Frontier NE-
607 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRONTIER COUNTY UNTIL 630
PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockville, or 14 miles southeast of Curtis, moving northeast at 45
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Eustis, Stockville, Medicine Creek Reservoir State Recreation Area,
Orafino, Freedom and Dancing Leaf Earth Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4070 10039 4069 10000 4035 10024 4035 10058
TIME...MOT...LOC 2306Z 216DEG 39KT 4050 10031

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 6:07 PM CDTSpecial Weather StatementLBFFrontier23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.